Safety Issues with Fentanyl Patches Require Pharmaceutical Care

Julie Greenall, Christine Koczmara, Roger Cheng, Sylvia Hyland

Abstract


In September 2007, the media reported that the chief coroner for Ontario had launched an investigation into 3 patient deaths that appeared to be associated with the use of fentanyl patches.1 The same report noted that “at least 3 more deaths in British Columbia have been linked to the same drug”. A search (on November 26, 2007) of the medication incident database maintained by the Institute for Safe Medication Practices Canada (ISMP Canada) identified 163 reports of incidents involving fentanyl patches, 14 of which had resulted in patient harm, including 1 death. ISMP Canada and its US counterpart, the Institute for Safe Medication Practices (ISMP), have described incidents related to the use of fentanyl patches in several bulletins and have provided recommendations to enhance the safe use of these products.2-5 Manufacturers, Health Canada,6,7 and the US Food and Drug Administration8 have issued advisories and warnings about the use of fentanyl patches. ISMP recently commented that “despite warnings . . . fentanyl transdermal patches continue to be prescribed inappropriately to treat acute pain in opiate-naïve patients.”4 The current article contains excerpts (used with permission) from 2 ISMP Canada bulletins describing safety issues related to fentanyl,2,3 including key findings that emphasize the important role that pharmacists can play in reducing the likelihood of harm with this potent analgesic dosage form.

Full Text:

PDF


DOI: http://dx.doi.org/10.4212/cjhp.v61i1.11

ISSN 1920-2903 (Online)
Copyright © 2019 Canadian Society of Hospital Pharmacists